Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 105, NWS Des Moines, IA

December 25, 2009Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at Dec 25, 2009, 1:31 AM CST for Lucas County, Wayne County, Iowa. It took effect at Dec 25, 2009, 2:50 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 1:31 AM CST (07:31 UTC)
In effect from
Dec 25, 2009, 2:50 AM CST
Expired
Dec 26, 2009, 11:24 AM CST
In force
33 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 16.76 ft at Dec 25, 2009, 2:00 PM CST.

actionminormoderate102012/2512/2612/27
Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 24, 11:40 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 24, 11:40 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CST THU DEC 24 2009

.SHORT TERM.../TONIGHT/
MAIN PLAYER JUST ROUNDING THE BEND OVER THE SOUTHERN PLAINS.  STILL
SOME WRINKLES AND CREASES FOR THE FCST TNT...BUT MORE CONSENSUS ON
THE SPECIFICS.  INVERTED TROUGH TO REMAIN OVER THE STATE TNT AND
ACTUALLY BACK TO THE WEST A BIT OVERNIGHT AS THE SOUTHWEST AREAS
COOL OFF BOTH ALOFT AND AT THE SFC WHILE THE EASTERN AREAS REWARM
AGAIN TOWARD SUNRISE. THUS THE WINTER STORM WATCH FOR THE EASTERN
SECTIONS WILL BE UPGRADED TO A WINTER WEATHER ADV BEGINNING AT 12Z
FRIDAY. WITH THE TROUGH EXTENDING ACROSS THE STATE TNT...THE BULK OF
THE HEAVIER SNOW WILL BE WEST AND CENTRAL FOR THE NEXT 12 HOURS. THE
GFS APPEARS TO BE MODEL OF CHOICE AFTER LOOKING AT SFC AND UPPER
LEVEL FEATURES AND PREFERRED AREAS OF FORCING. H850 BAROCLINIC ZONE
PICKED UP WELL OVER THE WEST AT NOON AND AREAL COVERAGE INCREASED
RAPIDLY THERE AND CONTINUES.  SFC LOW TRACKS COMING INTO LINE FOR
12Z FRIDAY WITH SFC LOW OVER SOUTHEAST IA NEAR KEOKUK. NAM/GFS SEEM
TO BE BETTER CHOICES FOR NOW. EURO/GEM A BIT WARMER...BUT APPEARS
THAT CONVECTION ACROSS THE SOUTH MAY HELP TO KEEP THE LOW SLIGHTLY
MORE EAST. BOTTOM LINE IS THAT THE MODELS ARE WARMER OVER THE EAST
AND HAVE CUT SNOW AMTS DOWN THERE FOR TNT...AND LEANED HEAVILY
TOWARD LIQUID QPF FOR THAT AREA AS WELL. SOME OF THE WINTER STORM
WARNING BORDER COUNTIES...BLACK HAWK...TAMA MAY NOT SEE SIGNIFICANT
IMPACTS TNT...AND LESSENED IMPACTS OF SNOWFALL FRIDAY/SAT.
THUS...WILL PASS ALONG TO THE EVENING SHIFT THE POTENTIAL FOR SOME
MODIFICATIONS TO WARNING OUTLINE THERE.  THE TREMENDOUS CHALLENGE IS
THE CHANGEOVER FROM RAIN TO SNOW LINE. IT LOOKS TO BE NEAR
MARSHALLTOWN TO NEWTON TO NEAR CHARITON. JUST WEST OF THAT
BOUNDARY...SNOWFALL TONIGHT MAY QUICKLY PILE UP TO 5 TO 7 INCHES
THROUGH 12Z FRIDAY. HIGHER AMOUNTS WILL OCCUR WEST AS PREVIOUSLY
EXPECTED. SOME INSTABILITY IS NOTED IN THE SOUNDINGS EAST...AND THIS
COULD ENHANCE THE TOTALS IN THE ZONE OF CHANGEOVER. SIGNIFICANT
FORCING AND WINDS WILL OCCUR ON THE BACK SIDE OF THE LOW OVERNIGHT
WITH GUSTS TO 35 TO 40 MPH ALONG OUR WESTERN COUNTIES.  THE STRONGER
WINDS OF 45 MPH ARE EXPECTED ALONG THE MO RIVER VALLEY. BORDERLINE
TO BLIZZARD CONDITIONS WILL BE POSSIBLE OVER THE FAR WEST PORTION OF
THE FORECAST AREA LATE TNT AND EARLY FRIDAY MORNING. WILL BE
REEVALUATING THE CONDITIONS THIS EVENING BEFORE MAKING ANY
ADJUSTMENTS THERE. OVERALL STORM TOTALS WILL STILL BE RATHER HIGH
ACROSS CENTRAL SECTIONS AND WEST...WITH SOME DOWNWARD REFINEMENT
ACROSS THE EAST. DYNAMICS... MOISTURE TRANSPORT...WIND AND DURATION
OF THE EVENT THROUGH SATURDAY WILL CERTAINLY LEAVE A LASTING
IMPRESSION.

.LONG TERM.../SAT THROUGH THU/
COMPLEX SITUATION WITH UPPER LO PRES SYS DOING A FUJIWARA OVER THE
CENTRAL U.S. ON SAT. MODELS HAVING A DIFFICULT TIME HANDLING THE
FINE POINTS...WHICH WILL MAKE FOR A DIFFICULT FCST ALONG THE I-35
CORRIDOR. WARM AIR STREAMING OVER THE TOP OF THE LOW ON SAT WILL
KEEP A MIXTURE OF PCPN OVR THE EAST THROUGH A GOOD PART OF THE
DAY...THUS KEEPING ACCUMS DOWN IN THOSE AREAS. LOW WILL BOTTOM OUT
TNGT AND DO A TOUR AROUND IA FRI INTO SAT AS WHOLE SYSTEM FILLS.
EXPECT TO SEE AN EXTENDED PERIOD OF SNOW LASTING INTO
SUN...HOWEVER THE BULK OF THE ACCUM SNOW WILL TAKE PLACE TONIGHT
THROUGH FRI MRNG. WITH COMBO OF LOW FILLING AND SLOW MOVEMENT OF
STACKED SYS...DO NOT EXPECT TO SEE WINDS AS STRONG AS WOULD
OTHEWISE BE EXPECTED WITH THIS SYS. STRONGEST WINDS WILL TAKE
PLACE TNGT INTO FRI MRNG. WEATHER TURNS MUCH QUIETER AFTER SUN
WITH HI PRES BLDG INTO THE AREA. TEMPS WILL FALL BELOW NORMAL OVER
THE WKND INTO NEXT WEEK...BUT NOT SIGNIFICANTLY SO. ANOTHER WEAK
SYS WILL MOVE THROUGH THE AREA ON WED...BUT SNOWFALL FROM THIS
WILL BE OF LITTLE CONSEQUENCE.

&&

.AVIATION...
25/06Z...WIDESPREAD IFR/LIFR CONDITIONS WILL PERSIST WITH
PRECIPITATION CONTINUING FOR MUCH OF THE FORECAST PERIOD.  KOTM AND
KALO WILL SEE RAIN OVERNIGHT BUT WILL TRANSITION TO SNOW ON FRIDAY
AS COLDER AIR OVERSPREAD THE STATE.  KDSM...KFOD...AND KMCW WILL
STAY PRIMARILY SNOW WITH SEVERAL INCHES OF ACCUMULATION. SFC WNDS
WILL CONTINUE FROM THE NORTHWEST AND INCREASE THROUGH THE NIGHT BUT
BEGIN TO LEVEL OFF AND DECLINE AS SFC LOW BEGINS TO FILL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ADAIR-ADAMS-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAMA-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM CST SATURDAY
FOR APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
WAPELLO-WAYNE.

&&

SHORT TERM...REV
AVIATION...COGIL
LONG TERM...MS DEC 09
Hazardous weather outlook, Dec 24, 4:44 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CST THU DEC 24 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081>083-
092>094-252245-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
444 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. CONDITIONS WILL
DETERIORATE THROUGH THE EVENING AS SLEET AND SNOW SPREAD EASTWARD.
MODERATE AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS
STORM OVERNIGHT...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL
LIKELY CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS
ANTICIPATED TO BECOME REDUCED CONSIDERABLY...LEADING TO NEAR
BLIZZARD CONDITIONS AT TIMES OVER THE WESTERN PORTIONS OF THE
WARNING AREA.

PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SIGNIFICANT AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL LIKELY
CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS ANTICIPATED TO
BECOME REDUCED CONSIDERABLY...LEADING TO NEAR BLIZZARD CONDITIONS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

IAZ062-074-075-084>086-095>097-252245-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
444 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN WILL CONTINUE...POSSIBLY MIXED WITH SLEET AT TIMES OVERNIGHT.

COLDER AIR IS FORECAST TO FILTER INTO SOUTHEAST IOWA OVERNIGHT...
CAUSING THE DRIZZLE AND RAIN TO SWITCH OVER TO SLEET AND SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH SATURDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

LIGHT TO MODERATE SNOW ACCUMULATIONS WILL OCCUR FROM LATE MORNING
THROUGH CHRISTMAS DAY AND INTO SATURDAY MORNING. STRONG WINDS ARE
LIKELY LATER IN THE DAY FRIDAY INTO FRIDAY NIGHT...POSSIBLY
PRODUCING BLOWING AND DRIFTING SNOW ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

REV

In the hours before

Local storm report, Dec 24, 10:06 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
12/24/2009  E4.0 INCH        CALHOUN            IA   LAW ENFORCEMENT

&&

CCOGIL
Local storm report, Dec 24, 10:18 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     SNOW             JOHNSTON                41.69N 93.70W
12/24/2009  M0.9 INCH        POLK               IA   OFFICIAL NWS OBS

            MEASURED AT NWS OFFICE.

&&

BF
Local storm report, Dec 24, 10:48 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     SNOW             ESE GRAY                41.84N 94.98W
12/24/2009  E3.0 INCH        AUDUBON            IA   TRAINED SPOTTER

&&

FILLBACH
Local storm report, Dec 24, 11:24 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     SNOW             4 N GRIMES              41.72N 93.79W
12/24/2009  M1.2 INCH        POLK               IA   NWS EMPLOYEE

            1.2 INCHES OF NEW SNOW IN THE PAST 5 HOURS.

&&

PODRAZIK
Local storm report, Dec 25, 12:31 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HEAVY SNOW       ESTHERVILLE             43.40N 94.83W
12/25/2009  M7.5 INCH        EMMET              IA   EMERGENCY MNGR

            7.5 INCHES FOR 24 HOUR TOTAL ENDING AT MIDNIGHT. 6 INCHES
            SINCE 7PM. STORM TOTAL 12 INCHES.

&&

PODRAZIK
Local storm report, Dec 25, 1:11 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
111 AM CST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     SNOW             3 NE YALE               41.80N 94.31W
12/25/2009  E3.0 INCH        GUTHRIE            IA   NWS EMPLOYEE

            NEW SNOW ACCUMULATION. 1/2SM VISIBILITY WEST OF PERRY.
            NORTH TO SOUTH ROADWAYS BEGINNING TO DRIFT IN THE WESTERN
            LANES.

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:42 AM CSTRiver Flood WarningDMXMahaska, Marion25 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.